Hail, Doniphan
- When
- May 28, 6:03 PM CST to 6:04 PM CST
- Where
- Doniphan County, 0.69 mi N of Wathena
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.760, -94.950
On May 28 scattered thunderstorms moved through northeast Kansas, causing some marginally severe hail and scattered wind damage. The following day, scattered thunderstorms produced some marginally severe weather closer to Kansas City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On May 28 scattered thunderstorms moved through northeast Kansas, causing some marginally severe hail and scattered wind damage. The following day, scattered thunderstorms produced some marginally severe weather closer to Kansas City. No widespread damage occurred, outside of some tree damage and some powerlines down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 4:54 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 554 PM CDT Mon May 28 2018 .Discussion... Issued at 124 PM CDT MON MAY 28 2018 Primary forecast focus is on developing convection this afternoon. Currently, an expansive cumulus field continues to evolve across a vast majority of central, western, and southern Missouri. Through 1 PM, isolated updrafts began to be noticed on radar across the Ozark Plateau and farther north near the Missouri River in western Missouri. Overall, forcing for ascent is diffuse, with maybe some semblance of forcing provided by a very weak N-S convergence zone, which has developed, likely, in response to the trough just west of the Rockies and the influence of Subtropical Storm Alberto currently coming ashore along the Gulf Coast of FL/AL. Similar the past few days, hot and humid conditions are supporting bullish CAPE values, but with a lack of support aloft, 500mb winds are near calm and primarily out of the east, deep layer shear is very limited. Given the uncapped, high CAPE, low shear environment, with little focused forcing, storms will develop isolated to widely scattered across the area, which is currently playing out on radar and satellite. The greatest concern with this activity will be the development of lightning, brief heavy rainfall, and thunderstorm wind gusts. Gusts between 40 and 50 are possible, with a few stronger storms getting close to 60 mph. Temperature/dew point spreads will remain between 20 to 25 F at the surface. Downdraft CAPE values have consistently held around 1000 to 1200 J/Kg. Thunderstorm chances will drop off quickly at sunset. For Tuesday, hot and humid conditions will persist, with highs generally in the lower 90s. Shower and thunderstorm chances will increase late in the day, across far northwestern Missouri and on the other side of the state, as we remain positioned between the approaching 500mb low out west and the remnants of Alberto moving north towards the Tennessee Valley. For the most part, the 500mb trough will keep Alberto east of western Missouri, but as it gets absorbed into the larger trough, precipitation chances will increase on Wednesday across the region. Unfortunately, this will not bring much in the way of relief from the hot temperatures. Highs will continue to persist through the end of the week in the upper 80s and lower 90s. For this coming weekend, after brief ridging on Friday, a short wave trough will bring a frontal boundary in from the west and north. The ECMWF is the quicker solution, bringing a potential complex of thunderstorms into northern Missouri Saturday morning. The GFS is much more delayed, with a complex arriving Saturday evening and overnight. The weekend may not be a complete wash, but it will depend on how well guidance comes into better timing agreement. && .Aviation...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 551 PM CDT MON MAY 28 2018 Isolated thunderstorms will across northeast KS and northwest MO will diminish near sunset, and should remain well outside the terminal sites through that time. VFR conditions will persist through the forecast period while light southeasterly winds increase slightly Tuesday morning and afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Welsh
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1228 PM CDT Mon May 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1228 PM CDT Mon May 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Strong to isolated severe storms are possible this afternoon and evening across the area. Strong to damaging winds are the main threat however, frequent lightning and small hail can not be ruled out. Storms will diminish around sunset. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off storm chances are possible Wednesday and Thursday. No severe weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 611 PM CDT MON MAY 28 2018 MOZ001-282345- Atchison MO- 611 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 645 PM CDT... At 611 PM CDT, Doppler radar was tracking a strong thunderstorm over Rockport, or near Tarkio, moving northwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rock Port and Rockport. This includes Interstate 29 between mile markers 105 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4037 9539 4033 9550 4044 9561 4049 9546 TIME...MOT...LOC 2311Z 141DEG 8KT 4039 9548 Cutter
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 624 PM CDT MON MAY 28 2018 KSZ025-MOZ020-028-290000- Atchison KS-Platte MO-Buchanan MO- 624 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ATCHISON... SOUTHWESTERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES UNTIL 700 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over Lewis And Clark Village, or near Atchison, moving northwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Atchison, Rushville, Lewis And Clark Village and Lewis And Clark Vi. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3953 9497 3949 9505 3958 9515 3962 9505 TIME...MOT...LOC 2324Z 141DEG 8KT 3953 9504 Cutter
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 1 E ROCKPORT 40.41N 95.50W
05/28/2018 E1.00 INCH ATCHISON MO PUBLIC
TIME MATCHED TO RADAR.
&&
JWSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT MON MAY 28 2018
MOZ001-290015-
Atchison MO-
639 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON COUNTY
UNTIL 715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rockport, or 7 miles northwest of Tarkio, moving
northwest at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Westboro and Watson.
This includes Interstate 29 between mile markers 114 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 9529 4057 9528 4051 9528 4044 9561
4058 9565
TIME...MOT...LOC 2339Z 141DEG 8KT 4052 9548
CutterSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT MON MAY 28 2018
KSZ025-102-290015-
Doniphan KS-Atchison KS-
641 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 715 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atchison, moving northwest at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Atchison and Doniphan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3969 9513 3962 9505 3962 9506 3958 9515
3964 9523
TIME...MOT...LOC 2341Z 141DEG 8KT 3959 9511
CutterSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 702 PM CDT MON MAY 28 2018 KSZ102-MOZ011-290030- Doniphan KS-Holt MO- 702 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONIPHAN AND SOUTH CENTRAL HOLT COUNTIES UNTIL 730 PM CDT... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near Troy, moving northwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Iowa Point and Fanning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3984 9506 3981 9518 3994 9526 3997 9513 TIME...MOT...LOC 0002Z 147DEG 7KT 3986 9515 Cutter
The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A large tree was reported down in Highland. The report was acquired via social media.
A 14 to 16 inch tree was snapped and several other branches were broken from other trees near Prairie Village.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760786, 760787, 760789, 760790, 760788.